Hail, Morton
- When
- June 13, 7:01 PM CST
- Where
- Morton County, 13.22 mi W of Richfield
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.260, -102.020
Another disturbance combined with significant instability to produce severe thunderstorms across the area starting in the evening and continuing into the early morning hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Another disturbance combined with significant instability to produce severe thunderstorms across the area starting in the evening and continuing into the early morning hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 13, 2:54 PM CST, 4 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 354 PM CDT SAT JUN 13 2009 .DISCUSSION... DAYS 1-2... ANOTHER MCS IS PROBABLE TO MOVE THROUGH MY CWA TONIGHT, WITH ADDITIONAL THUNDERSTORM ACTIVITY POSSIBLE SUNDAY NIGHT AND MONDAY. MAXIMUM TEMPERATURES ARE A CHALLENGE TO PREDICT FOR BOTH DAYS. ACTIVE SOUTHWARD SHIFTED BAROCLINIC STORM TRACK CONTINUES ACROSS THE LOWER 48 STATES, TIED TO A SPLIT FLOW PATTERN ALONG THE NORTH AMERICAN WEST COAST. THE LATTER IS A RESPONSE PARTLY LINKED TO TROPICAL CONVECTIVE FORCING SHIFTING INTO THE WEST CENTRAL PACIFIC OCEAN. UPPER TROPOSPHERIC WIND SPEEDS WITH RECENT WEST COAST TROUGHS HAVE BEEN IN EXCESS OF 60M/S AT TIMES, MEANING SUBTROPICAL JET ANOMALIES IN EXCESS OF 25M/S. SEVERAL INDIVIDUAL JET STREAKS ARE ROTATING AROUND THE CURRENT TROUGH, AND PER UA PLOTS AT 1200 UTC 13 JUNE ITS AXIS WAS FROM WASHINGTON STATE INTO BAJA CALIFORNIA. SATELLITE WATER VAPOR IMAGERY SHOWS AT LEAST 3 SEPARATE FEATURES THAT WILL IMPACT THE PLAINS INCLUDING MY CWA THROUGH AT LEAST THE MIDDLE OF NEXT WEEK. THE FIRST ONE WAS TAKING THE NORTHEASTWARD TURN INTO SOUTHWEST NEW MEXICO BY MID AFTERNOON. ALL MODELS GENERALLY SHOW THIS SHORT WAVE TROUGH TO BE MOVING ACROSS CENTRAL KANSAS BY ABOUT 1800 UTC SUNDAY. NOW COME THE DETAILS FOR TONIGHTS MCS. I AM CONCERNED THAT CLUSTERS OF THUNDERSTORMS ACROSS THE TEXAS PANHANDLE MAY DISRUPT MOISTURE TRANSPORT. THAT TYPED, THERE IS STILL GOOD TRANSPORT DIRECTED TOWARD THE HIGHER TERRAIN, AND MORE THAN ENOUGH DYNAMICS TO SUPPORT AN MCS ACROSS WESTERN KANSAS TONIGHT. INITIATION IS ALREADY OCCURRING ALONG THE COLORADO FRONT RANGE, AND THIS IS LIKELY TO ORGANIZE AND MOVE INTO MY CWA NO LATER THAN 0600 UTC SUNDAY. THE NAM, RUC AND A LOCAL VERSION OF THE ARW RUN BY THE ICT WFO SUPPORT THIS NOTION. HENCE I CONTINUED THE HIGH POPS AND MODERATE QPF FROM THE PREVIOUS SHIFT. I KEPT THE QPF CONSERVATIVE PER CONCERN FROM THE STORMS FARTHER SOUTH. THE QPF MAY NEED TO BE RAISED SIGNIFICANTLY AS CONVECTIVE TRENDS BECOME CLEAR DURING THE NEXT FEW HOURS. VERTICAL SHEAR PROFILES CERTAINLY SUPPORT A WIND AND LARGE HAIL EVENT, PERHAPS SIMILAR TO 48 HOURS AGO. SUNDAY-MONDAY, ANOTHER JET STREAK WILL CROSS THE ROCKIES LATE TOMORROW AFTERNOON AND NIGHT. HENCE SUNDAY NIGHT AND MONDAY MORNING MAY SEE A REPEAT EVENT. MAXIMUM TEMPERATURES SUNDAY WILL OBVIOUSLY DEPEND ON HOW SOON SKIES CLEAR. I SUGGESTED A GRADIENT FROM NORTHEAST-SOUTHWEST WITH THE COOLEST AROUND HAYS HAVING HIGHS IN THE MID 70S. THE STATIONARY FRONT CURRENTLY SOUTH OF THE CWA IS LIKELY TO PROGRESS INTO KANSAS AS A WARM FRONT DURING MONDAY. THIS SUGGESTS THAT WHILE MAXES MAY NOT GET ABOVE 80F OVER THE NORTHERN COUNTIES, HIGHS ON MONDAY FOR LOCATIONS SUCH AS LIBERAL AND ELKHART COULD PUSH 100F. I TRIED TO INDICATE THAT POSSIBILITY IN THE GRIDS. DAYS 3-7... THE GENERAL UPPER AIR PATTERN ACROSS THE CONUS WILL UNDERGO A TRANSITION FROM A DEEP WESTERN TROUGH, WHICH WILL EJECT A SMALLER SHORTWAVE INTO THE NORTHERN PLAINS AS A LARGE UPPER HIGH REMAINS ANCHORED ACROSS THE SOUTHERN PLAINS AND SOUTHEASTERN UNITED STATES. A MID-LOW LEVEL BAROCLINIC ZONE WILL BE IN PLACE THROUGH THE CENTRAL PLAINS ACCOMPANIED BY FAIRLY STRONG DEEP LAYER SHEAR, WHICH WILL REMAIN TO BE THE FOCUS AREA FOR ADDITIONAL CONVECTIVE EPISODES. MODELS HINT AT THESE SITUATIONS BEST AROUND MONDAY NIGHT INTO EARLY TUESDAY MORNING AS WELL AS WEDNESDAY NIGHT. MUCH WARMER 850 MB TEMPERATURES WILL BEGIN TO IMPACT THE AREA AS EARLY AS WEDNESDAY AFTERNOON WITH TEMPERATURES IN EXCESS OF 25 DEGREES C UNDER THE MEAN RIDGE THAT SHOULD BE SETTING UP THROUGH THE WESTERN PLAINS. THIS SHOULD PUSH THE MCS CONVECTIVE ACTIVITY FOCUS FARTHER NORTHWARD INTO NEBRASKA OR THE DAKOTAS AND MIDWEST STATES BRIEFLY TUESDAY AND WEDNESDAY, BEFORE A COLD FRONT DIVES THROUGH THE UPPER MIDWEST AND OHIO VALLEY BY FRIDAY, WHICH MAY TRANSLATE INTO A FEW THUNDERSTORMS ALONG THE FRONT NEAR OR IN CENTRAL KANSAS FRIDAY AFTERNOON. WITH CONSIDERATIONS FOR A POSSIBLE MCS DEVELOPING ACROSS SOUTHERN NEBRASKA AND NORTHERN KANSAS LATE MONDAY, WE HAVE INCREASED THUNDERSTORM CHANCES LIKELY ACROSS SOME OF OUR NORTHERN AND EASTERN COUNTIES. THE WARMER AIR SURGING NORTHWARD FROM THE PANHANDLES AND EASTERN NEW MEXICO BY WEDNESDAY WOULD ALLOW FOR A FEW DAYS OF TEMPERATURES IN THE 90+ DEGREE RANGE, POSSIBLY AS HIGH AS 100 IN THE DRIEST OF CONDITIONS. A HEAVY MCS EVENT JUST PRIOR COULD MOISTEN THE SURFACE IN ADVANCE OF THE WARM AIR AND KEEP TEMPERATURES FROM RISING HIGHER THAN THE LOW 90S FOR A PART OR ALL OF THIS TIME FRAME. && .AVIATION... WE EXPECT A SIGNIFICANT MCS TO DEVELOP AND MOVE ACROSS THE FORECAST AREA OVERNIGHT, WITH REASONABLY HIGH CONFIDENCE OF STRONG THUNDERSTORMS FOR ALL TERMINALS, BEGINNING AS EARLY AS AROUND 06 UTC SUNDAY, AND ENDING AS LATE AS AROUND 12 UTC SUNDAY. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 81 66 92 / 80 80 50 50 GCK 61 82 63 90 / 80 70 50 50 EHA 59 86 61 92 / 80 50 30 30 LBL 62 84 63 93 / 80 60 40 30 HYS 59 77 66 84 / 80 80 50 50 P28 64 84 70 93 / 80 80 50 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN23/33/33
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 406 AM CDT SAT JUN 13 2009 KSZ030-031-043>046-061>066-074>081-084>090-140915- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 406 AM CDT SAT JUN 13 2009 /306 AM MDT SAT JUN 13 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO FORM OVER COLORADO THIS AFTERNOON AND MOVE INTO WESTERN KANSAS THIS EVENING AND TONIGHT. CONDITIONS ARE SUCH THAT SEVERE WEATHER WILL BE POSSIBLE WITH ANY OF THESE STORMS. THE PRIMARY THREAT WILL BE LARGE HAIL BUT DAMAGING WIND AND ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AS MOISTURE INCREASES AND A DRY LINE DEVELOPS. A FRONT WILL PUSH INTO WESTERN KANSAS ON MONDAY FOR A CONTINUE THREAT OF SEVERE WEATHER. THE WEATHER IS EXPECTED TO FINALLY SETTLE DOWN TUESDAY AND FOR THE REMAINDER OF THE FORECAST PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT OVER MUCH OF SOUTHWEST KANSAS. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC WRIGHT
The Dodge City radar (KDDC), 189 km away, was scanning. The volume nearest the first event began at 01:01 UTC.
8 hail, 5 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Inflow into the storm was over 60 mph from the east.
There was a lot of quarter to golfball sized hail and it was piled deep up against the door threshold.
High winds and hail of unknown size broke house windows and beat to a pulp fifth wheel travel trailer. Also the wheat crop was completely thrashed. Four inch diameter tree branches were brought down and an pivot irrigation sprinkler was overturned.
This wind report was from the KSN weather lab in Holcomb.
The trained spotter indicated 65 mph winds at North Highway 83 and Six Mile Road.
High winds downed 1 1/2 foot diameter tree limbs and power lines. A trampoline catapulted over a house. Visibility was down to zero in heavy rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185897, 185896, 185898, 185888, 185899, 185900, 185902, 185912, 185901, 185903, 185916, 185914, 185915, 185913.